Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 157, NWS Hastings, NE

May 26, 2016Harlan County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 26, 2016, 5:45 PM CDT for Harlan County, Nebraska. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 5:45 PM CDT (22:45 UTC)
Expired
May 26, 2016, 6:07 PM CDT
In force
22 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Harlan County, NE

The radar

The Grand Island radar (KUEX), 80 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:45 PM CDTHAIL 0.257 Sw Alma, NEEST WINDS 40 TO 50MPH. .20 WORTH OF PRECIP WITH STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:53 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

110 
WUUS53 KGID 262245
SVRGID
NEC083-262330-
/O.NEW.KGID.SV.W.0157.160526T2245Z-160526T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
545 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 630 PM CDT

* AT 545 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WOODRUFF...OR
  19 MILES NORTH OF PHILLIPSBURG...MOVING NORTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ALMA AROUND 555 PM CDT. 
  ORLEANS AROUND 600 PM CDT. 
  HUNTLEY AROUND 615 PM CDT. 
  RAGAN AROUND 630 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH CENTRAL
KANSAS...AND SOUTH CENTRAL NEBRASKA.

LAT...LON 4035 9949 4035 9919 4000 9926 4000 9946
TIME...MOT...LOC 2245Z 188DEG 22KT 4003 9937 

HAIL...1.00IN
WIND...60MPH
 
$$

HALBLAUB
1 follow-up statement
642 
WWUS53 KGID 262307
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
607 PM CDT THU MAY 26 2016

NEC083-262317-
/O.CAN.KGID.SV.W.0157.000000T0000Z-160526T2330Z/
HARLAN NE-
607 PM CDT THU MAY 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HARLAN COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH CENTRAL
KANSAS...AND SOUTH CENTRAL NEBRASKA.

LAT...LON 4035 9949 4035 9919 4000 9926 4000 9946
TIME...MOT...LOC 2306Z 188DEG 22KT 4016 9934 

$$

JCB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:37 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 26, 2:37 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
237 PM CDT THU MAY 26 2016

.SHORT TERM...(This evening through Friday)
Issued at 233 PM CDT Thu May 26 2016

Abbreviated AFD due to early start to severe weather this afternoon.
Severe storms have begun in full force across the area initial line
going up near the radar and extending east. This is well north of
the main surface boundary that extends from southwest KS to
southeast NE. Storms have also popped along the boundary to our
south in KS.

All ingredients in place with plenty of moisture as low 70 dewpoints
have advected as far north as CNK. Decent forcing with upper wave
now centered over four corners region and slowly churning east.
Current instability ranges from ml-CAPE values of near 4000 J/KG in
the southern CWA to 1000 in the far north.  Mid level lapse rates
impressive south of highway 30 ranging from 8-9 deg C.  Effective
bulk shear values of 40kt south CWA to 60 kt north.  Only thing
lacking at present are 0-1 km bulk shear values which are 10 kt or
less. Still, latest Sig Tor parameter values now in the 3-4 range
in the Tor Watch area so will need close monitoring. Large hail
parameters off the chart with the southern half of the CWA
currently exceeding 30, while northern CWA exceeding 14.

What all of that means is we are looking at a good setup for severe
thunderstorms with the main threat at present being very large to
giant size hail. Tornadoes also possible especially near and
along the boundary. Expect activity to continue into the evening
and overnight as more thunderstorms move in from the southwest.

Precipitation chances continue into Friday and while severe threat
won't be as high as it is today, it will still be possible until
main upper wave gets east of us.

.LONG TERM...(Friday night through Thursday)
Issued at 233 PM CDT Thu May 26 2016

Unsettled weather continues in the long term although we
do see a pattern change. Deep upper southwest U.S. low finally moves
to the east and by 00Z Saturday it should be near northwest KS, and
then move over our CWA on Sat as it opens into a wave. By 00Z Sunday
the upper trough axis should be to our east near the MO River
Valley. So Sat night and early Sun may not be as active although
chances return Sun night as a surface boundary once again hangs up
in the central Plains.

Another upper low is progged to move into the Pacific NW region
later on Sunday which should preclude any ridging over the Plains.
The earlier runs of the EC and GFS differed on the timing but they
do both move this system east across southern Canada. The latest run
of the GFS seems to be coming more into line with the EC. Our
thunderstorm chances should continue until that wave axis gets east
of our CWA. This could be as early as Wed but will just have to see
how system progresses.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday afternoon)
Issued at 1213 PM CDT Thu May 26 2016

Main issue will be thunderstorm chances starting later this
afternoon and continuing into tonight. Difficult to determine
exact timing as tstms will be scattered across the area. Did lower
ceilings to IFR after 06Z as latest guidance from several models
showing this.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Ewald
LONG TERM...Ewald
AVIATION...Ewald
Hazardous weather outlook, May 26, 1:26 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
126 PM CDT THU MAY 26 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271830-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
126 PM CDT THU MAY 26 2016

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTH CENTRAL KANSAS. TO THE NORTH OF THIS AREA...THERE IS AN
ENHANCED RISK THAT EXTENDS UP TO HOLDREGE...KEARNEY...GRAND
ISLAND...AND YORK. NORTH OF THAT AREA THERE IS A SLIGHT RISK.

TIMING...THE MOST LIKELY TIME WILL BE FROM 3 PM UNTIL 11 PM.
HOWEVER...THERE IS A LOW CHANCE SOME STORMS COULD STILL REMAIN
SEVERE AFTER 11 PM.

IMPACTS...WHILE SEVERE STORMS WILL BE POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA...THE HIGHEST IMPACT THUNDERSTORMS ARE MOST LIKELY
OVER THE MODERATE RISK AREA...WHERE TORNADOES AND EXTREMELY LARGE
HAIL WILL BE POSSIBLE. HAIL COULD BE AT LEAST THE SIZE OF
BASEBALLS. DAMAGING WINDS AND FLASH FLOODING WILL ALSO BE
POSSIBLE. WITHIN THE ENHANCED AND SLIGHT RISK AREAS...LARGE HAIL
WILL BE THE PRIMARY THREAT. DAMAGING WINDS ARE A LESSER THREAT...
BUT COULD ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AT LEAST SMALL CHANCES FOR THUNDERSTORMS EXIST EACH DAY AND NIGHT
THROUGH THIS PERIOD. FRIDAY AFTERNOON INTO FRIDAY NIGHT...AT
LEAST A MARGINAL RISK OF SEVERE STORMS EXISTS ACROSS THE OUTLOOK
AREA.

BEYOND FRIDAY...ADDITIONAL CHANCES FOR SEVERE STORMS CANNOT BE
RULED OUT...BUT IT IS TOO EARLY TO CONFIDENTLY ASSESS THE
POTENTIAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE AREA
SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATER TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB

In the hours before

Local storm report, May 26, 4:40 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             6 S RED CLOUD           40.00N 98.52W
05/26/2016  E1.00 INCH       SMITH              KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS ONE INCH HAIL 6 MILES SOUTH OF
            RED CLOUD.

&&

REED
Local storm report, May 26, 4:55 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
455 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             GILEAD                  40.15N 97.42W
05/26/2016  M1.00 INCH       THAYER             NE   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL

&&

PBEDA
Local storm report, May 26, 5:06 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
506 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             GUIDE ROCK              40.07N 98.33W
05/26/2016  E0.50 INCH       WEBSTER            NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HEAVY RAIN AND HAIL UP TO THE
            SIZE OF DIMES.

&&

REED
Local storm report, May 26, 5:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
514 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     RED CLOUD               40.09N 98.52W
05/26/2016  E50 MPH          WEBSTER            NE   FIRE DEPT/RESCUE

            RED CLOUD FIRE DEPARTMENT REPORTS WINDS ESTIMATED AT 50

            MPH AND DIME SIZE HAIL. REPORT RELAYED BY MID RIVERS 911.

&&

REED
Local storm report, May 26, 5:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
524 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     2 W FAIRFIELD           40.43N 98.14W
05/26/2016  E50 MPH          CLAY               NE   EMERGENCY MNGR

            SPOTTERS REPORT 50 MPH WINDS AND A WALL CLOUD FORMING TO
            THE WEST.

&&

REED
Local storm report, May 26, 5:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
533 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             NAPONEE                 40.07N 99.14W
05/26/2016  M1.00 INCH       FRANKLIN           NE   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL.

&&

PBEDA

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:11 PM CDTSevere Thunderstorm WarningGIDDawson49 min
May 25, 8:36 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper39 min
May 25, 8:55 PM CDTSevere Thunderstorm WarningGIDDawson50 min
May 25, 9:11 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps49 min
May 25, 9:26 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson34 min
May 25, 9:46 PM CDTSpecial Weather StatementGIDKearney29 min
May 25, 10:08 PM CDTSpecial Weather StatementGIDAdams, Hall, Kearney52 min
May 25, 10:18 PM CDTSpecial Weather StatementGIDGreeley, Howard42 min
May 25, 10:18 PM CDTSevere Thunderstorm WarningGIDAdams, Kearney, Webster27 min
May 25, 10:43 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Fillmore, Nuckolls, Thayer, Webster47 min
May 25, 10:45 PM CDTSpecial Weather StatementGIDHamilton, Merrick, Nance, Polk, York45 min
May 25, 11:24 PM CDTSpecial Weather StatementGIDFillmore, Hamilton, Merrick, Nance, Polk, York51 min
May 26, 1:36 PM CDTSevere Thunderstorm WarningGIDWebster39 min
May 26, 1:46 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Nuckolls, Thayer44 min
May 26, 2:08 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Webster31 min
May 26, 2:21 PM CDTSevere Thunderstorm WarningGIDNuckolls24 min
May 26, 2:28 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore28 min
May 26, 3:43 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer33 min
May 26, 4:30 PM CDTSevere Thunderstorm WarningGIDThayer12 min
May 26, 4:33 PM CDTSevere Thunderstorm WarningGIDWebster42 min
May 26, 4:50 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Fillmore, Franklin, Hamilton, Nuckolls and 3 more40 min
May 26, 4:57 PM CDTFlash Flood WarningGIDClay, Fillmore6 hr
May 26, 5:12 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan48 min
May 26, 5:51 PM CDTSevere Thunderstorm WarningGIDKearney, Phelps39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.